Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 115, NWS Miami, FL

July 31, 2008Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 31, 2008, 7:09 PM EDT for Broward County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2008, 7:09 PM EDT (23:09 UTC)
Expired
Jul 31, 2008, 7:29 PM EDT
In force
20 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 66 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 312309
SVRMFL
FLC011-312345-
/O.NEW.KMFL.SV.W.0115.080731T2309Z-080731T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
709 PM EDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 745 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUNRISE...AND MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  RURAL EASTERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2621 8024 2617 8018 2613 8027 2618 8028
TIME...MOT...LOC 2309Z 207DEG 18KT 2618 8025

$$

KOB
2 follow-up statements
000
WWUS52 KMFL 312319
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
719 PM EDT THU JUL 31 2008

FLC011-312345-
/O.CON.KMFL.SV.W.0115.000000T0000Z-080731T2345Z/
BROWARD FL-
719 PM EDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL BROWARD COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER EAST CENTRAL BROWARD COUNTY OR NEAR TAMARAC...MOVING NORTHEAST 
AT 27 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2621 8024 2617 8018 2613 8027 2618 8028
TIME...MOT...LOC 2319Z 207DEG 24KT 2623 8021

$$

KOB
000
WWUS52 KMFL 312329
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
729 PM EDT THU JUL 31 2008

FLC011-312338-
/O.CAN.KMFL.SV.W.0115.000000T0000Z-080731T2345Z/
BROWARD FL-
728 PM EDT THU JUL 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS HAVE 
MOVED OUT OF THE WARNED AREA. THUS...THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELLED. 

LAT...LON 2621 8024 2617 8018 2613 8027 2618 8028
TIME...MOT...LOC 2328Z 207DEG 24KT 2628 8018

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:18 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 2:18 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT THU JUL 31 2008

.DISCUSSION...
HIGH PRESSURE RIDGE WAS LOCATED OVER THE NORTHERN FLORIDA KEYS
EARLY THIS AFTERNOON WHICH WAS ALLOWING FOR A SOUTH TO SOUTHWEST
STEERING FLOW OVER THE CWA. THIS WILL ALLOW FOR THE WEST COAST SEA
BREEZE TO PUSH ACROSS THE CWA THIS AFTERNOON INTO THIS
EVENING...AS THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST
METRO AREAS. THEREFORE...WILL CONTINUE WITH THE HIGHEST POPS OVER
THE LAKE OKEECHOBEE AND NORTHEAST AREAS TAPERING DOWN TO ISOLATED
POPS OVER THE WEST COAST METRO AREAS AND THE EXTREME SOUTHERN AREAS
OF THE CWA FOR THIS AFTERNOON.

THE ACTIVITY SHOULD THEN DIE DOWN EARLY THIS EVENING...AS THE HEATING
OF THE DAY IS LOST ALLOWING THE SKIES TO BECOME MOSTLY CLEAR OVER
THE INTERIOR AND EAST COAST AREAS. THERE COULD STILL BE ONE OF TWO
SHOWERS THAT DO DEVELOP OVER THE GULF OF MEXICO AND ATLANTIC
WATERS LATE TONIGHT INTO EARLY FRIDAY MORNING. THIS ACTIVITY WILL
MOVE TO THE NORTH TO NORTHEAST...DUE TO THE STEERING FLOW FROM THE
SOUTH TO SOUTHWEST. SO WILL CONTINUE A SLIGHT CHANCE OF SHOWERS
FOR THE WEST COAST METRO AREAS...AND THE GULF AND ATLANTIC WATERS
FOR TONIGHT.

THE RIDGE OF HIGH PRESSURE OVER THE NORTHERN FLORIDA KEYS WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY. THIS WILL KEEP THE STEERING
FLOW FROM THE SOUTH TO SOUTHWEST OVER SOUTH FLORIDA DURING THIS
TIME. AT THE SAME TIME...THE TROPICAL WAVE OVER THE WINDWARD
ISLANDS WILL ALSO CONTINUE TO MOVE TO THE WEST TO NORTHWEST
TOWARDS SOUTH FLORIDA BRINGING THE DRIER AIR AHEAD OF THE WAVE
INTO THE AREA.

THEREFORE...THE POPS HAVE BEEN LOWER OVER SOUTH FLORIDA FOR FRIDAY
AND SATURDAY TO SLIGHT CHANCE EXCEPT LOW IN CHANCE OVER THE
INTERIOR AREAS. THE TEMPS WILL ALSO BE VERY WARM OVER THE EASTERN
INTERIOR AND EAST COAST AREAS FRIDAY AND AGAIN SATURDAY...DUE TO
THE SOUTH TO SOUTHWEST STEERING FLOW.

.EXTENDED FORECAST...
THE RIDGE OF HIGH PRESSURE WILL MOVE NORTH THROUGH SOUTH FLORIDA
SUNDAY AND INTO CENTRAL FLORIDA EARLY NEXT WEEK. THE TROPICAL
WAVE WILL ALSO PASS TO THE SOUTH DURING THIS TIME...BUT THE
NORTHERN PORTION OF THE WAVE COULD STILL PASS THROUGH THE AREA. SO
THE WIND FLOW WILL SWING TO A SOUTH TO SOUTHEAST DIRECTION OVER
THE CWA...AND ALLOW FOR SOME TROPICAL MOISTURE TO WORK INTO SOUTH
FLORIDA. THEREFORE...WILL KEEP THE POPS IN THE CHANCE CAT WITH THE
HIGHEST POPS OVER THE LAKE OKEECHOBEE AND NORTHWEST INTERIOR AREAS
FOR EARLY NEXT WEEK.

THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER CENTRAL FLORIDA FOR
THE MIDDLE TO END OF NEXT WEEK. THIS WILL KEEP SOUTH FLORIDA IN A
SOUTHEAST WIND FLOW...AND ALLOW FOR THE HIGHEST POPS TO BE OVER
THE INTERIOR AND WEST COAST METRO AREAS FOR THE MIDDLE TO END OF
NEXT WEEK.

&&

.AVIATION...
THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING EARLY THIS
AFTERNOON ALONG BOTH COASTS. THE EAST COAST SEA BREEZE SHOULD
REMAIN OVER THE EAST COAST METRO AREAS...WHILE THE WEST COAST SEA
BREEZE PUSHES INLAND. SO WILL CONTINUE TO CARRY VCTS FOR THE EAST
COAST TAF SITES THROUGH 00Z BEFORE MAKING THE EAST COAST TAF SITES
DRY. THE APF TAF SITE WILL REMAIN DRY...DUE TO THE WEST COAST SEA
BREEZE ALREADY EAST OF THE TAF SITE.

THE WINDS WILL ALSO REMAIN BELOW 10 KNOTS THROUGH 12Z FRIDAY AT
ALL OF THE TAF SITES. HOWEVER...THE WIND DIRECTION AT THE EAST
COAST TAF SITES WILL GO FROM A SOUTHEAST DIRECTION TO A SOUTHWEST
DIRECTION AFTER 00Z. THE APF TAF SITE WILL REMAIN FROM THE
SOUTHWEST DIRECTION.

THE VIS AND CEILING WILL REMAIN IN THE VFR CONDITIONS...BUT WILL
ADMIN THE TAF SITES WHEN NEEDED FOR THE SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION
TONIGHT THROUGH SATURDAY...BEFORE SWINGING SLOWLY TO A SOUTHEAST
DIRECTION BY EARLY NEXT WEEK. THE SPEEDS WILL ALSO REMAIN BELOW 10
KNOTS THROUGH SATURDAY...BEFORE SLOWLY INCREASING TO 10 TO 15
KNOTS BY EARLY NEXT WEEK AS THE TROPICAL WAVE APPROACHES THE CWA.
SO THE SEAS WILL REMAIN BELOW 2 FEET THROUGH SATURDAY NIGHT...BEFORE
INCREASING TO 2 TO 4 FEET IN THE ATLANTIC WATERS BY LATE THIS
WEEKEND INTO EARLY NEXT WEEK.

HOWEVER...THE WINDS AND SEAS ARE STILL BELOW THE SCEC CONDITIONS.
SO BOATING SO BE GOOD THIS WEEKEND INTO EARLY NEXT WEEK OUTSIDE OF
THE SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL VALUES THROUGH
THE WEEKEND OVER SOUTH FLORIDA. SO NO PROBLEMS WITH THE FIRE
WEATHER PRODUCTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  93  76  93 / 30 30 20 30
FORT LAUDERDALE  78  92  78  92 / 20 20 20 20
MIAMI            78  93  78  93 / 20 20 20 20
NAPLES           76  91  76  91 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...52/PS
Hazardous weather outlook, Jul 31, 6:40 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
640 PM EDT THU JUL 31 2008

FLZ063-066>075-168-172>174-010015-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
640 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING ACROSS INTERIOR AND ATLANTIC COASTAL LOCALES, WITH JUST
A SLIGHT CHANCE OF A STORM ALONG THE GULF COAST. THE PRIMARY IMPACTS
FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY WINDS,  AND LOCALLY
HEAVY RAIN.

WIND: GUSTY WINDS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

HAIL: SMALL HAIL IS ALSO POSSIBLE WITH ONE OR TWO OF THE STORMS
EARLY THIS EVENING.

FLOODING: MINOR URBAN FLOODING IS POSSIBLE WITH THE STORMS EARLY
THIS EVENING ALONG THE ATLANTIC COAST, DUE TO THE SLOW MOVEMENT OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS ALL
OF MAINLAND SOUTH FLORIDA. HOWEVER, THUNDERSTORMS ARE EXPECTED TO BE
A LITTLE LESS NUMEROUS FRIDAY THROUGH THE UPCOMING WEEKEND WITH
SOMEWHAT DRIER AIR MOVING INTO THE REGION. THE PRIMARY THREATS FROM
THE THUNDERSTORMS WILL AGAIN BE DANGEROUS LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 31, 6:42 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
642 PM EDT THU JUL 31 2008

FLZ072-312315-
METRO BROWARD COUNTY FL-
642 PM EDT THU JUL 31 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL BROWARD COUNTY...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOPER CITY...MOVING NORTHEAST AT 3 MPH.

THIS STORM WILL AFFECT...

COOPER CITY...
NOVA SOUTHEASTERN UNIVERSITY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2611 8026 2602 8021 2598 8032 2607 8037
TIME...MOT...LOC 2242Z 241DEG 3KT 2605 8028

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:03 PM EDTSpecial Marine WarningMFL57 min
Jul 31, 6:42 PM EDTSpecial Weather StatementMFLBroward33 min
Jul 31, 7:14 PM EDTSpecial Marine WarningMFL61 min
Jul 31, 7:29 PM EDTSpecial Weather StatementMFLBroward31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.